Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 225
This transmission is a "Health Update" that provides updated information regarding an incident or situation, unlikely to require immediate action.
The Philadelphia Department of Public Health and the Philadelphia Poison Control Center learned of two cases of possible clenbuterol exposure among heroin users in Philadelphia. There are six additional suspect cases being investigated in New Jersey. There have been no reported suspect cases in Delaware.
Signs and symptoms of clenbuterol intoxication include sinus tachycardia, hypotension, tachypnea, headache, muscle tremor, hyperglycemia, hypokalemia, hypophosphatemia and elevated PVO2. Severe exposure may also present with lactic acidosis. Patients presenting with the above clinical picture and a history of recent heroin use should be considered suspect cases. Clinicians are advised to at least collect urine samples to confirm presence of clenbuterol or to identify other agents.
There is no approved antidote or reversal agent. Treatment and patient management guidelines include:
Clenbuterol is not licensed for human use in the United States and is a banned performance enhancing substance. It is in the class of drugs known as beta-adrenergic agonists and this group is used for bronchodilation, primarily as an asthma treatment.
Clenbuterol has also been used as a fat burner and performance enhancer.
The only FDA approved indication for clenbuterol is for the management of horses with airway obstruction such as chronic obstructive pulmonary disease.
For additional information and treatment advice, please call Renata Henry, Delaware Division of Substance Abuse and Mental Health Director at 302-255-9398.